You are here:

Heart & Cardiology/Cold feet over using Propanolol


Hello, was looking for an expert opinion,
I have been suffering from dizziness, weakness, anxiety, panic attacks, excess sweating and palpitations for several years. These symptoms starts at 16 and still as of today (I am 39 now) have some symptoms. I no longer suffer from panic attacks fortunately, but still get dizzy spells when I stand up from a sitting position, and extra heart beats have gone from being something I felt once in a while to being daily companions that sometimes even make me cough. Also, since a child my face would get red, and my heart would race wildly if I ever ran or went on a bike. I always thought I was just not too fit or a weaker constitution.

Anyhow, decided to see a cardiologist, my doctor sent me there, not because he felt there was something wrong with my heart, but just for my peace of mind. So saw a cardiologist, EKG was fine, heart beat and blood pressure was fine, and then I wore a monitor for 2 weeks. Saw the cardiologist on Friday and he said you have palpitations, at some times your heart rate went to 140 and even 170 and there are some extra beats. These palpitations were seen at 9 in the morning when I usually walk at a fast pace, but also at times when I am normally sleeping or just working from my computer. I am wondering if they happened when I get up from a sitting position (like getting up to urinate in the night) or turn in my bed. Also, thinking also nightmare as I sometimes get them and feel my heart odd and racing.

My cardiologist had an emergency when I was in the office and he had to travel so the visit was rushed. I didn't get a diagnosis other than palpitations, and he prescribed me Propanolol which I am scared of taking as he warned me my blood pressure is low (sometimes 107 or even 89!) and it will get lower with it. So now I am scared even though he prescribed a low dose of 20 mg twice a day.

Anyhow, here are my questions;

1) Would it be a good idea to see a cardiologist specializing in electrical disturbances of the heart before trying a medication that will just mask the symptoms rather than cure? I would like to see what is causing these palpitations in the first place, since my doctor doesn't think they're anxiety related. I no longer get panic attacks, but I am high strung by nature so my heart may beat faster when I get upset or excited about something.

2) Do you happen to know if propanolol may have been prescribed just because I told him the extra heart beats bothered me and made me cough? It looks like he was initially not prescribing them, but changed his mind when he said "they're not bothering you" and I said yes, they do, and sometimes make me cough." Now though, after reading the lowering blood pressure effect and how these drugs have been blamed for killing 800, 000 people in the last 5 years I am worried, and would rather do without.

3) can a condition like POTS, postural orthostatic tachycardia syndrome cause these heart rates of 170 when getting up? I have all the symptoms.

Of course, will contact my cardiologist tomorrow, but would like a second opinion before taking this drug. Thanks!

Hi Adrienne,
First palpitations are not a diagnosis, but a general description. W/o a diagnosis there cannot be a treatment. Propranolol is a very safe drug that may reduce the incidence and frequency of palps and is widely used for that purpose. It deosn't sound like you need an EP cardiologist at all, nor is there any evidence of POTS.
Read this:
Hope this helps,
Dr T

Heart & Cardiology

All Answers

Answers by Expert:

Ask Experts



Expert opinions on cardiac, thoracic and vascular diseases


Over 30 years experience of dealing as an expert with cardiac, thoracic and vascular diseases

Board certified cardio-thoracic surgeon

©2016 All rights reserved.